Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


after taking PEP fear of possible virus resistance
May 18, 2010

Dear Doc, I need ur opinion as HIV expert maybe u can help me. I am on holiday in Thailand for about 4 months.At the begining of mai i had risky exposure to a sex worker who was positive.I had Elisa test which was negative.I started PEP within 56 hours after the first exposure (Truvada 1*and kaletra capsules 3 pieces twice a day.) The first days where terrible (diarrhea sometimes, fatigue, small red spots on the skin ,high blood pressure, after 5 days little sore throat on the left side of the neck for about 3 days,and little night sweats)now after 17 days of taking pep i feel geting better, could it be that the body get used to the drugs ?or maybe the drugs compress the virus load so that my immune system works better and make me feel better ?my question is : i read about if the PEP not work and end up with seroconverted result and u stop taking the medication the virus may produce resistance to one medicament or the whole group of agents.Also what will happen if u already had the hiv virus in the blood( because elisa test not find an possible infection maybe the time window is too short between infection and the production of antibodies ) and started PEP for 28 days and then stop it ? I read that the virus can get immune to the drug regime.I want to go back into my country after taking the whole pep drugs . this will be in two weeks . is it safe to go to the hospital for another 2 weeks of truvada after pep without the kaletra caps ?i not can take the kaletra in the plane because they need to be cooled.28 days truvada + Kaletra and after that 14 days with Truvada until i go to a HIV clinic in my country and make the hiv standard testing after 6,12,24 week .I want to minimize the risk of possible virus resistance for maybe future treatment.i hope u can tell me what is the right thing for me to do,,,

Response from Dr. Frascino

Hi,

1. I think you may have misinterpreted what you read. If you've had a significant HIV exposure and take PEP within the 72-hour window and complete the full 28-day course, there are two potential outcomes: (1) PEP works and aborts the HIV infection. (Also, it's important to note not all HIV exposures, even without PEP, lead to HIV transmission.) (2) PEP doesn't work and HIV seroconversion takes place. Resistance to antiretroviral drugs tends to occur when the mediations are not taken as directed (wrong dose or poor adherence to dosing schedule).

2. Regarding your second question, if you take PEP within the 72-hour window and take it as directed for the full 28-day course, you would still have the same two potential outcomes described above in #1.

3. I would strongly advise against extending your PEP course with only Truvada for two reasons. First, taking only a partial dose of a PEP regimen is generally not a good idea (although since Truvada is a combination product containing two antiretrovirals, it is sometimes used alone for PEP). Second, there is no evidence that continuing PEP longer than 28 days is more effective than stopping at the 28-day mark. Your fears regarding antiretroviral resistance are unwarranted. My advice is that you take your course of PEP as prescribed and the complete your post-PEP HIV testing out to six months per the recommended guidelines.

Good luck.

Dr. Bob



Previous
p24 present negative hiv-1 rna
Next
Needing peace;everyone does

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement